Medications That May Cause Weight Gain

Some medications are known to cause weight gain. See if your medications made the list.

Posted on | Comments ()

Have you been putting on weight recently even though you haven't changed your diet or exercise habits? Check out this list of medications that may cause weight gain to see if one or more of your medications could be to blame.

Note that while some people may gain weight taking these medications, not everyone will (and in many cases, weight gain is the exception rather than the rule). If you find you are gaining weight after starting a new medication, check with your doctor to make sure the weight gain is safe and talk about possible ways to combat it.

Antidepressants

  • Certain monoamine oxidase inhibitors, including phenelzine, isocarboxazid and tranylcypromine.
  • Certain tricyclic antidepressants (TCAs). Tertiary TCAs including amitriptyline, imipramine and doxepin1 tend to cause the most weight gain. Secondary TCAs desipramine and nortriptyline may cause mild weight gain.
  • Selective serotonin reuptake inhibitors (SSRIs) may less commonly cause weight gain (paroxetine in particular, in addition to fluoxetine or citalopram).
  • Tetracyclic antidepressant mirtazapine.

Antipsychotics

  • Many antipsychotics, including chlorpromazine, clozapine, fluphenazine, haloperidol, olanzapine, risperidone, sertindole, thioridazine, mesoridazine and rarely quetiapine. 

Anticonvulsants/Mood Stabilizers

  • Medications such as valproic acid, carbamazepine (rarely), lithium, gabapentin and vigabatrin.

Migraine Medications

  • As mentioned in above categories, certain medications that are also used to treat migraines, like gabapentin, valproic acid, SSRIs and TCAs.

Beta Blockers

  • Beta blockers including propranolol, atenolol and metoprolol, which are used to treat a variety of cardiac issues, may cause weight gain, possibly due to fluid retention or other factors.